Alert archive / Iowa / River Flood Watches in 2018

River Flood Watch 49, NWS Des Moines, IA

October 1, 2018Tama County, Iowa

NWS Des Moines, IA issued this river flood watch at Oct 1, 2018, 10:03 PM CDT for Tama County, Iowa. It took effect at Oct 5, 2018, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 1, 2018, 10:03 PM CDT (03:03 UTC)
In effect from
Oct 5, 2018, 7:00 AM CDT
Expired
Oct 3, 2018, 3:20 PM CDT
In force
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Tama County, IA

The river

Written for the forecast point Iowa River near Tama Hwy E49 (TMAI4). The gauge peaked at 13.02 ft at Oct 4, 2018, 3:00 PM CDT.

actionminormoderatemajor101112131410/0210/0310/04
Action stage
11 ft
Minor stage
12.5 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05451770, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at Oct 1, 6:43 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 1, 6:43 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Mon Oct 1 2018

.DISCUSSION.../Tonight through Monday/
Issued at 407 PM CDT Mon Oct 1 2018

Tonight...cold front is slowly pushing through the state.  A surface
low is riding up the boundary and at 3 PM had just past KDSM as
noted by the wind shift to northwest.  From the surface iowa warm
front extends roughly from Marshalltown to Dubuque.  Southeast Iowa
is clearly in the warm sector with clearing skies and temps in the
mid 70s while the rest of the state is in the mid 50s.  Aloft, a
shortwave is pushing across the northern Iowa/southern Minnesota
border.  There was an area of strong lift across northeast into
central Iowa as well as some decent theta-e advection and this
allowed for moderate to heavy rainfall and several rounds of
thunderstorms.  The heavy rainfall prompted areal flood warnings.

As the afternoon progresses, as secondary area of lift and theta-e
advection will occur along the frontal boundary.  I do expect the
bulk of this precipitation to be in eastern Iowa and locations east
but a small window of opportunity does exist very late this
afternoon into early evening for storm development along the
boundary into the far southeast portion of our forecast area. If
this occurs, there is enough instability and shear for storms to
become severe.  Damaging wind and large hail would be the main
threat but an isolated tornado cannot be ruled out.  However the
biggest threat for all of this is over eastern Iowa into Illinois.
Once the front passes later this evening, there is enough low level
moisture for low clouds and some fog to persist over the
area.

On Tuesday, we will be under weaker ridging aloft with weak high
pressure drifting across the state.  By late in the day models are
suggesting a return to weak warm advection across the west with some
threat of showers far west into west central Iowa as models suggest
a weak shortwave riding up the ridge.

Tuesday night through Wednesday the upper ridge slides east and puts
the Upper Midwest into deep southwest flow.  Temps and moisture will
increase significantly as moisture from Rosa gets caught in the flow
and transported across our region.  A surface low will develop over
the Plains with a warm frontal boundary extending well north of Iowa
and a cold front over the Plains.  This surface low drags a cold
front across the state late Wednesday afternoon through Thursday
morning.  It is this period that we will be most vulnerable for
thunderstorms.  By this time deep moisture is in place and
instability increases to around 2000 J/Kg with sufficient shear.
More thunderstorms are possible late Wednesday into Thursday
morning.  The potential for strong to severe storms will exist along
the boundary along with heavy rainfall.

Beyond Thursday, the trough over the west actually deepens and puts
us in even deeper southwest flow with rounds of storms every 24 to
36 hours through the remainder of the extended period.  Rounds of
heavy rain and potentially strong to severe storms will be possible
with each round and this will likely cause widespread flooding issue
by the time it is all said and done as runoff this time of year is
great and soils are pretty much saturated. &&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1230 PM CDT Mon Oct 1 2018

Widespread IFR/LIFR conditions to continue across much of central,
northern IA but improving conditions across southern IA as a warm
front lifts towards the I-80 corridor.  A cold front will push
across the state from late afternoon into the evening bringing a few
strong storms to the southern/eastern TAF locations followed by IFR
conditions in low clouds and some fog.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 641 PM CDT Mon Oct 1 2018

Much of the period will feature IFR/LIFR cigs and areas of fog and
drizzle. Cigs are expected to rise mid to late morning and into
the afternoon. Possible there will be a period of VFR. Cigs are
expected to lower again late in the period. Expect the wind to
diminish and become light and variable overnight. The wind be from
the southeast on Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...Donavon
Hazardous weather outlook, Oct 1, 4:03 PM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
403 PM CDT Mon Oct 1 2018

IAZ027-028-037>039-048>050-060>062-073>075-084>086-095>097-021100-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas-Monroe-Wapello-Wayne-
Appanoose-Davis-
403 PM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered storms are expected into this evening. A few isolates
severe thunderstorms are possible during this time. The threats
are hail, damaging winds, and even an isolated tornado or two
cannot be ruled out. Locally heavy rain is also possible
throughout the day today into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The active weather pattern continues Wednesday through Saturday
as periodic rain and thunderstorm chances are forecast during this
period. Moderate to heavy rain is likely at times and the best
potential for any severe storms is late Wednesday and again late
Thursday into Thursday night. Warm and windy conditions are
forecast on Wednesday where gusts to over 40 mph are possible.

River flood warnings and watches are in effect for portions of the
Cedar River basin. In addition, the active weather pattern this
week into the weekend is expected to produce an abundant amount
of rain which may result in additional river flooding by weeks
end.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is possible today and again Wednesday.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-
081>083-092>094-021100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
403 PM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated non severe storm is possible through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The active weather pattern continues Wednesday through Saturday
as periodic rain and thunderstorm chances are forecast during this
period. Moderate to heavy rain is likely at times and the best
potential for any severe storms is late Wednesday and again late
Thursday into Thursday night. Warm and windy conditions are
forecast on Wednesday where gusts to over 40 mph are possible.

A lone river flood warning remains in effect for the upper
reaches of the Des Moines River. However, with the active weather
pattern this week producing an abundant amount of rain, this may
result in additional river flooding by weeks end.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is possible today and again Wednesday.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 10:00 PM CDTRiver Flood WarningDMXBlack Hawk4 days
Oct 1, 10:03 PM CDTRiver Flood WatchDMXMarshall16 hr

Nearby

River Flood Watches in Iowa, 2018Every river flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.